Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 156, NWS Columbia, SC

December 17, 2000Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 17, 2000, 2:20 AM EST for Chesterfield County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 2:20 AM EST (07:20 UTC)
Expired
Dec 17, 2000, 2:45 AM EST
In force
25 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 2:35 AM ESTThunderstorm Wind 60 ECountywide, SCHighway dept. reported trees down countywide.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 11:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 553 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
337 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
553 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 170721
SVRCAE
SCC025-170745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
220 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 245 AM EST.

* AT 220 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF PAGELAND...OR ABOUT 22 MILES
  EAST OF LANCASTER...MOVING NORTHEAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESTERFIELD AT 225 AM EST
  CHERAW AT 230 AM EST

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF 
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3469 8051 3446 8030 3462 797G9 3504 8014

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:30 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 16, 11:30 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1130 PM EST SAT DEC 16 2000

WARM FRONT HAS LIFTED NORTH INTO THE AREA AS STRONG LOW LEVEL WINDS
HAVE ERODED WEDGE. AIRMASS HAS BECOME MARGINALLY UNSTABLE. THIS
COUPLED WITH LOW LEVEL JET AROUND 60 KNOTS AND SHORTWAVE ALOFT WILL
PRODUCE SOME THREAT OF SEVERE WEATHER OVERNIGHT. UPPER TROUGH IS
ALSO BECOMING NEGATIVELY TILTED ALONG WITH COLD FRONT MOVING EAST
FROM GEORGIA. COLD FRONT SHOULD END MOST OF PRECIPITATION BEFORE
DAYLIGHT AS STRONG WEST WINDS USHER IN COLDER AIR FOR SUNDAY.
TORNADO WATCH IS IN EFFECT FOR MUCH OF THE AREA THROUGH 5 AM. WIND
ADVISORY IN EFFECT FOR AREA LAKES REMAINDER OF NIGHT AND SUNDAY.

FCSTID = 30
CAE   46  42  21  47 / 100  20   0   0
AGS   46  42  21  47 / 100  20   0   0
SSC   46  42  21  47 / 100  20   0   0
OGB   46  42  21  47 / 100  20   0   0

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Dec 17, 12:46 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1246 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    SOUTH AUGUSTA             GA   WIND DAMAGE
12/17/00   RICHMOND                       POWER LINES DOWN...POLES
                                          DOWN...TREES UPROOTED.
                                          SHERIFFS OFFIC_E.

MWC
Local storm report, Dec 17, 1:45 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
145 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

105 AM     LEESVILLE                 SC   WIND DAMAGE
12/17/00   LEXINGTON                      NUMEROUS TREES DOWN
                                          COUNTY WIDE. TORNADO
                                          SIGHTINGS BY PUBLIC IN
                                          LEESVILLE...RED BANK AND
                                          TWO NOTCH.

MWC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 11:19 PM ESTSevere Thunderstorm WarningCAELexington26 min
Dec 17, 12:50 AM ESTSevere Thunderstorm WarningCAELexington25 min
Dec 17, 12:59 AM ESTSevere Thunderstorm WarningCAELexington31 min
Dec 17, 1:08 AM ESTSevere Thunderstorm WarningCAERichland52 min
Dec 17, 1:18 AM ESTSevere Thunderstorm WarningCAEFairfield57 min
Dec 17, 1:25 AM ESTSevere Thunderstorm WarningCAEKershaw65 min
Dec 17, 2:25 AM ESTTornado WarningCAEChesterfield35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.